Side effects of Eylea injections

Posted by lvon @lvon, Feb 16, 2020

I had one injection of a drug called Eylea in my eye which was 95 percent cured from using Avastan. My eye went back down to 30 percent with this new drug to the point where my sight is darkened and blurry. Has anyone had this problem after trying the drug Eyelina? Did you get your sight back?

No side effects remain the same; difficult but only for a day. I know the end results; to have the fluid behind the retina dissipate.

REPLY
@JustinMcClanahan

Hello @lvon. If you don't me asking, is EYLEA (aflibercept) what you are asking about? Here are some of the listed side-effects for EYLEA:

– burst blood vessel in the eye
– eye pain or discomfort after the injection
– cataracts
– watery eyes
– blurred vision
– swelling of the eyelids
– vitreous detachment
– eye "floaters
– increased pressure within the eye, and
– feeling as if something is in the eye

Side-effects for most medications are rare and affect each person differently, but it is possible that if EYLEA is the injection you had, that you are experiencing the blurred vision. @lvon, if you are comfortable, what eye condition is being treated?

Jump to this post

Wet macular degeneration.

REPLY
@colleenyoung

Hi @jfperrone, how many injections did the specialist recommend? Have you noticed any improvement in your symptoms?

Jump to this post

I find that (also from talking to others) that never quote an absolute number. It seems it's play as you go. I have another shot the 28th of this month (july). I think this will be #10.

REPLY

@lvon, @jfperrone, I don't have Macular Degeneration, but received treatment with Lucentis injections for a branch retinal vein occlusion (BRVO), which means that I have a vein that leaks. I started getting eye injections in 2014 and had injections for 5 years at a range of intervals. I was usually scheduled for a series of 4 treatments, and then, depending on my vision and scans, another series of 4 treatments was scheduled. My retina specialist said that we had to find the best spacing for me. I have had 6 week, 8 week, 12 week, and even 4 month intervals. I have been stable and had no blood leakage and edema since January 2019. My retina specialist has turned my care back to my ophthalmologist, who checks me every 6 months.

Once I was given Eylea, and I got a phone call that evening to check on me, because I "was not supposed to get that medication". I never got the full story.
I was advised to be alert and to call the doctor if I experienced any unusual symptoms. I only experienced that my eye bothered me for an extra day afterwards.

REPLY
@JustinMcClanahan

Hello @lvon. If you don't me asking, is EYLEA (aflibercept) what you are asking about? Here are some of the listed side-effects for EYLEA:

– burst blood vessel in the eye
– eye pain or discomfort after the injection
– cataracts
– watery eyes
– blurred vision
– swelling of the eyelids
– vitreous detachment
– eye "floaters
– increased pressure within the eye, and
– feeling as if something is in the eye

Side-effects for most medications are rare and affect each person differently, but it is possible that if EYLEA is the injection you had, that you are experiencing the blurred vision. @lvon, if you are comfortable, what eye condition is being treated?

Jump to this post

Not to be nitpicky but it's actually spelled EYLEA. It's important because people do keyword searches.

REPLY
@hba1c5

Not to be nitpicky but it's actually spelled EYLEA. It's important because people do keyword searches.

Jump to this post

Thanks for the correction, @hba1c5. Have you had EYLEA (aflibercept) injections? To treat what vision-related issue?

REPLY

My wife has been getting EYLEA shots since April 20, 2020. She has wet macular degeneration and leaking blood vessel. Her pain after a shot gets pretty bad by the time we get home (1 and 1/2 house drive), Tylenol doesn't help. Can she use cold compress to help? Why is the needle so big for pre-loaded doses? Pain level has gone up considerably, since they switched to a pre-load dose. Doctor said only pre-loads are available. True?

REPLY
@gypsyheart

My wife has been getting EYLEA shots since April 20, 2020. She has wet macular degeneration and leaking blood vessel. Her pain after a shot gets pretty bad by the time we get home (1 and 1/2 house drive), Tylenol doesn't help. Can she use cold compress to help? Why is the needle so big for pre-loaded doses? Pain level has gone up considerably, since they switched to a pre-load dose. Doctor said only pre-loads are available. True?

Jump to this post

I was advised that pain after Eylea injection occurs when the nurse or tech are not careful to completely flush the disinfectant out of the eye after the injection. I have experienced this burning pain when I am traveling and have an injection at a different eye clinic. The pain starts about 1-2 hours after the injection. You can either discuss this with your care providers or flush your eye with drops as soon as your Clinic visit ends or both.

REPLY

Thanks for your reply. The actual doctor does the shots and ordered double-rinse for the eye. Unfortunately, it kept hurting anyhow right up until this morning (Monday, 5 days since the shot) so not sure if that's the problem or not. We did rinse the eye several times the next day, but the pain is very localized, exactly where the needle goes in and has only stayed painful since they went to the pre-load shots instead of the ones he loaded on his own. I'm afraid they're using too big of a needle, but the doctor says there are no other options.
Thanks again. Think I'm going to cancel next appt and see what happens.

REPLY

Sorry your wife is experiencing this pain! I have had 50 monthly injections and have not experienced the pain you describe. I only have slight pain at the injection site. In my discharge instructions, it states to contact my retinal specialist if there is significant pain at the injection site. One concern would be endophthalmitis, but your wife's pain eventually subsides. I have had the prefilled syringes for over a year. Can you try a different doctor or a longer interval between injections? If your wife skips an injection, there is a significant risk of hemorrhage and permanent loss of central vision. I hope you won't skip a treatment. Perhaps a stronger pain reliever is the answer and a new MD would be more flexible and helpful. It seems they can vary the injection site somewhat, which might also help.

REPLY

It sounds as though you have the wet form of age-related macular degeneration. If so, it's important to keep up with your injections. Unless your vision deteriorates (hopefully not), the injections will continue to be needed indefinitely. Have you tried flushing your eye with drops right after the injection? If there is disinfectant remaining after the injection, it can cause burning pain.

REPLY

Thank you for your responses. What you've said agrees with what I've been told by our retina specialist so I'm afraid I may have a lifetime of eye injections to look forward to. Today, I'm going to be making an appointment with another doctor in a different practice just to get a second opinion, just to be on the safe side. If this doctor agrees that the injections are necessary, the next question is going to be how often do we really need to do this. My eyesight really hasn't improved after the last two shots, it actually seems a bit worse, but still much better than it was at the beginning. Unfortunately, it sounds like maybe it's just not going to get any better, the Eylea is more to keep it from getting worse than it is to improve it. Again, appreciate the responses as my doctor isn't a great communicator and really hasn't even suggested changing the location of the shots, even though I've been very clear about my reaction to them.

REPLY
Please sign in or register to post a reply.
  Request Appointment